Alert archive / Colorado / Red Flag Warnings in 2008

Red Flag Warning 19, NWS Goodland, KS

May 18, 2008Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska

NWS Goodland, KS issued this red flag warning at May 18, 2008, 1:32 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado; Cheyenne County, Sherman County, Kansas; Dundy County, Nebraska. It took effect at May 18, 2008, 2:00 PM MDT. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2008, 1:32 PM MDT (19:32 UTC)
In effect from
May 18, 2008, 2:00 PM MDT
Expired
May 18, 2008, 6:51 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO, Cheyenne County, KS, Sherman County, KS, Dundy County, NE

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 7.5 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2558 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 181932
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
132 PM MDT SUN MAY 18 2008

COZ252>254-KSZ001-013-NEZ079-190100-
/O.NEW.KGLD.FW.W.0019.080518T2000Z-080519T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
132 PM MDT SUN MAY 18 2008 /232 PM CDT SUN MAY 18 2008/

...RED FLAG WARNING IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 7 PM MDT /8 PM CDT/ THIS
EVENING. 

DRY FUELS...RELATIVE HUMIDITIES NEAR 10 PERCENT...AND WINDS GUSTING UP
TO 20 MPH HAVE RAISED FIRE WEATHER CONCERNS ACROSS THE WARNED
AREA. ALL BURNING SHOULD BE AVOIDED DURING THIS TIME. AFTER 6PM
MDT...7PM CDT...RELATIVE HUMIDITIES SHOULD INCREASE AS
TEMPERATURES BEGIN TO DECREASE THIS EVENING.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

BLM
1 follow-up statement
000 
WWUS83 KGLD 190051
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
651 PM MDT SUN MAY 18 2008

COZ252>254-KSZ001-013-NEZ079-190200-
/O.CAN.KGLD.FW.W.0019.000000T0000Z-080519T0100Z/
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-SHERMAN-DUNDY-
651 PM MDT SUN MAY 18 2008 /751 PM CDT SUN MAY 18 2008/

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

WINDS ACROSS THE TRI-STATE AREA HAVE SUBSIDED CONSIDERABLY LATE
THIS AFTERNOON DROPPING BELOW CRITERIA LEVELS. SO HAVE DROPPED THE
RED FLAG WARNING. WILL CONTINUE TO SEE RELATIVE HUMIDITIES AT OR
BELOW 15 PERCENT FOR THE NEXT HOUR OR SO...HOWEVER WITH LOSS OF
DAYTIME HEATING EXPECT RELATIVE HUMIDITIES TO RECOVER TO 60
PERCENT TONIGHT.

$$

BURTIS

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at May 18, 12:14 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 18, 12:14 PM MDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1214 PM MDT SUN MAY 18 2008

.DISCUSSION...
221 AM MDT SUN MAY 18 2008

AS THE WESTERN CONUS RIDGE CONTINUES TO BUILD AND TRANSLATE
EASTWARD...FORECAST CONCERNS THE NEXT FEW DAYS WILL REVOLVE AROUND
AFTERNOON TEMPS AND BORDERLINE FIRE WEATHER CONDITIONS TODAY.
FOCUS THEN SHIFTS TO POTENTIALLY ACTIVE CONVECTIVE PATTERN FROM
WEDNESDAY THROUGH THE END OF THE PERIOD.

WITH DEEP VERTICAL MIXING THIS AFTERNOON...SHOULD HAVE NO PROBLEM
SEEING RH VALUES DROP BELOW 15 PERCENT OVER THE WESTERN HALF OF
THE CWA GIVEN BOTH NAM AND GFS BUFKIT THERMAL/MOISTURE PROFILES.
WILL SEE WINDS ALOFT WEAKER TODAY AS COMPARED TO YESTERDAY WHEN
CRITICAL FIRE WEATHER CONDITIONS WERE MET OVER MUCH OF THE AREA.
AS A RESULT...DOUBT WE WILL SEE SURFACE WINDS EXCEEDING CRITICAL
FIRE WEATHER CRITERIA TODAY AND WILL THUS HOLD OFF ON ANY HIGHLIGHTS
FOR TODAY. H85 TEMPS IN THE MID TO UPPER 20S C WOULD TRANSLATE TO
SURFACE MAX TEMPS THIS AFTERNOON AROUND 90 DEGREES. SHOULD HAVE A
REPEAT PERFORMANCE TEMP-WISE ON MONDAY. WEAK H85-H7 SHORTWAVE
TROUGH MOVES THROUGH MONDAY AFTERNOON. MODELS TRYING TO BREAK OUT
PRECIP BUT GIVEN LIMITED BOUNDARY LAYER MOISTURE...WILL KEEP POPS
SILENT FOR NOW.

LITTLE CHANGE IN H85 TEMPS ON TUESDAY AND HAVE MAINTAINED GOING
FORECAST OF MAX TEMPS IN THE LOWER 90S. WINDS BECOME SOUTHEASTERLY
BY MIDDAY AS MID/UPPER LEVEL TROUGH BEGINS TO DEVELOP OVER THE
GREAT BASIN REGION. ECMWF HAS SHOWN THE BEST CONTINUITY IN THE
EVOLUTION OF THE LARGE SCALE PATTERN SHIFT BUT HAS DIFFERED WITH
ITSELF IN THE TIMING AND STRENGTH OF SMALLER SCALE FEATURES THE
LAST FEW RUNS. CERTAINLY SEE THE POTENTIAL FOR SEVERAL DAYS OF SEVERE
WEATHER OVER THE CENTRAL PLAINS...STARTING PERHAPS AS EARLY AS
WEDNESDAY...BUT STILL TO FAR OUT TO PINPOINT NATURE AND EXTENT OF
THE IMPACT ON OUR CWA. OPERATIONAL GFS HAS TRENDED TOWARD THE
ECMWF ADDING TO FORECASTER CONFIDENCE.

WITH STRONG SOUTHEASTERLY BOUNDARY LAYER FLOW ALL THE WAY TO THE
GULF OF MEXICO BY WEDNESDAY MORNING...SEE NO PROBLEM IN ADVECTING
DEEP MOISTURE INTO MOST OF THE CWA. EC SHOWING A DIFFUSE NORTHWEST
TO SOUTHEAST ORIENTED DRYLINE SETTING UP ON WEDNESDAY AFTERNOON
ESSENTIALLY FROM CULBERTSON THROUGH HOXIE. APPEARS H7 TEMPS IN
EXCESS OF 14C WILL RESULT IN A CAP OVER MUCH OF THE CWA. EC
PROGGING H7 TEMPS OF AROUND 12 C OVER THE NORTHEAST PART OF THE
CWA WHICH IS BORDERLINE FOR LATE MAY IN TERMS OF CONVECTIVE
INITIATION. BUFKIT SOUNDINGS SHOW STRONGLY CURVED HODOGRAPHS WHICH
WOULD BE SUPPORTIVE OF SUPERCELL THUNDERSTORMS IF THE CAP IS ABLE
TO BE BROKEN. HAVE GONE WITH CHANCE POPS OVER THE FAR NORTHEAST
WITH SLIGHT CHANCE POPS FURTHER SOUTH AND WEST WHERE CAPPING WILL
BE STRONGER.

THURSDAY BRINGS A BETTER CHANCE FOR STRONG TO SEVERE THUNDERSTORMS
AS WINDS IN THE H85-H7 LAYER BACK. H7 TEMPS BECOME LESS OF A
CONCERN ON THURSDAY WITH THE EC COOLING THEM TO LESS THAN 10 C.
WITH THE PERSISTENT FLOW OF DEEP GULF MOISTURE CONTINUING AND EC
SHOWING A TIGHTENING DRYLINE SETTING UP ALONG THE KANSAS/COLORADO
BORDER...HAVE CHANCE POPS GOING OVER MUCH OF THE CWA. POSITION OF
THE DRYLINE WILL...OF COURSE...BE CRITICAL IN TERMS OF THUNDERSTORM
CHANCES. NO CHANGES WERE MADE BEYOND THURSDAY NIGHT BUT BASED ON
CURRENT GUIDANCE...ACTIVE WEATHER PATTERN WILL CONTINUE INTO THE
MEMORIAL DAY WEEKEND.

FOLTZ
&&

.AVIATION...
1206 PM MDT SUN MAY 18 2008

FOR THE 18Z TAF CYCLE...VFR CONDITIONS WILL PREVAIL THROUGHOUT THE
ENTIRE TAF PERIOD FOR BOTH KGLD AND KMCK. SCT HIGH LEVEL CLOUDS ARE
EXPECTED TO SLOWLY LOWER TO BKN MID LEVEL CLOUDS BY 18Z TOMORROW.
TODAYS WINDS FROM THE WEST GUSTING UP TO 20 KTS SHOULD DIMINISH
THIS EVENING...THEN RETURN TO THE 20 KT RANGE WITH DAYTIME HEATING BY
15Z TOMORROW FROM THE NORTH AND NORTHWEST.

BLM
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 18, 10:45 AM MDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT SUN MAY 18 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT SUN MAY 18 2008 /1145 AM CDT SUN MAY 18 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY THROUGH
SATURDAY...WITH A GENERAL INCREASE IN SEVERE POTENTIAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

BLM

Nearby

Red Flag Warnings in Colorado, 2008Red Flag Warnings in Kansas, 2008Red Flag Warnings in Nebraska, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.